Vermont, 2013

Flash Flood and Ice Storm in Vermont, December 20 to 22, 2013

December 20 to 22, 2013 · NWS BTV · 9 events in 9 counties and zones

A stationary boundary was draped across the Adirondacks of New York into portions of central and northern New England from December 20th through 22nd with several disturbances delivering precipitation. An impressive battle between mild to warm moist air, south of the boundary with temperatures in the 50s, overriding a very cold, dense shallow air mass with temperatures in the teens and 20s in…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A stationary boundary was draped across the Adirondacks of New York into portions of central and northern New England from December 20th through 22nd with several disturbances delivering precipitation. An impressive battle between mild to warm moist air, south of the boundary with temperatures in the 50s, overriding a very cold, dense shallow air mass with temperatures in the teens and 20s in northwest Vermont but single digits just north across the border into Canada.

First round of wintry precipitation fell across northwest Vermont, especially along the Canadian border during Friday afternoon and evening (December 20th). Most of the precipitation fell as freezing rain, approximately 1/4 to 1/3 of ice accumulation, along with some sleet. The second round began during the early afternoon hours of December 21st and peaked during the evening and overnight hours. An additional 1/2 to 3/4 inch of ice accumulation as well as 1 to 2 inches of sleet occurred in portions of northern Vermont. Very cold temperatures (-10 to teens) followed the event with no melting, thus ice stayed on trees and utility lines through December 28th-29th, thus prolonging recovering efforts.

The greatest impact was in northwest Vermont, especially along the Canadian border, with widespread tree and utility line damage as well as numerous vehicle accidents. More than 75,000 customers were without power from hours to days across the region. The areas impacted were similar to the Ice Storm of January 1998, but not the severity as precipitation and ice accumulation were half of the 1998 storm.

Ice jams also developed during this time period as runoff from melting snow and rainfall swelled area rivers. River rises were enough to break up and move ice cover, resulting in scattered ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 20, 12:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 20, 12:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1255 PM EST FRI DEC 20 2013

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN IS ANTICIPATED ACROSS THE NORTH COUNTRY
WITH SEVERAL BOUTS OF PRECIPITATION EXPECTED THROUGH THE WEEKEND.
A SHARP COLD FRONT NEAR THE INTERNATIONAL BORDER WILL PRODUCE
PERIODS OF MIXED PRECIPITATION THROUGH TONIGHT. SNOW
ACCUMULATIONS OF 2 TO 6 INCHES CAN BE ANTICIPATED FROM NORTHERN
NEW YORK INTO NORTHERN VERMONT WITH A DUSTING TO 2 INCHES
ELSEWHERE. MEANWHILE...ANOTHER MORE SIGNIFICANT STORM WILL IMPACT
THE REGION LATE SATURDAY INTO SUNDAY...WITH ADDITIONAL MIXED
PRECIPITATION. A SIGNIFICANT ICE ACCUMULATION IS POSSIBLE FOR
PARTS OF THE SAINT LAWRENCE VALLEY...NORTHERN CHAMPLAIN
VALLEY...AND NORTHEAST KINGDOM OF VERMONT BY MIDDAY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 924 AM EST FRIDAY...FORECAST REMAINS IN DECENT SHAPE...AS
GOOD AS IT COULD BE UNDER SUCH TRICKY CIRCUMSTANCES. DID BLEND IN
LATEST HOURLY TRENDS IN T/TD AND APPROPRIATE PTYPE THROUGH LATE
AFTERNOON BUT OTHERWISE LITTLE ADJUSTMENTS WERE NECESSARY.
WATCHING OTHER AREA OF STEADY PCPN MOVING EAST FROM CENTRAL NY
STATE...A LITTLE FURTHER SOUTH THAN SOME EARLIER INDICATIONS. RAP
APPEARS TO BE HANDLING THIS THE BEST...BUT WILL WAIT AND SEE HOW
THIS EVOLVES EASTWARD BEFORE MAKING ANY WHOLESALE CHANGES TO POPS
AT THIS POINT. POLAR FRONT CONTINUING TO CREEP SLOWLY SOUTH INTO
THE NRN CHAMPLAIN/ST LAWRENCE VALLEY AND ITS SOUTHWARD PROGRESS
WILL BE CRITICAL IN DETERMINING PTYPE ISSUES IN THESE AREAS LATER
THIS AFTERNOON/EVENING. NOTICED KELB HAS FALLEN FROM 27F TO 23F
IN THE PAST HOUR WITH A LIGHT NORTH WIND SHIFT...WITH KMSS
SHOWING A SIMILAR TREND.

PRIOR DISCUSSION...SFC ANALYSIS PLACES BOUNDARY ALONG THE
INTERNATIONAL BORDER EARLY THIS MORNING WITH CRNT RADAR SHOWING
LIGHT SNOW DEVELOPING ACRS NORTHERN NY INTO VT. THE LLVL THERMAL
GRADIENT CONTS TO SHARPEN THIS MORNING AS LOW PRES ACRS THE
EASTERN GREAT LAKES APPROACHES. SFC OBS SHOW MONTREAL IN THE
UPPER 10S TO LOWER 20S WITH NORTHERLY WINDS...WHILE PARTS OF
CENTRAL VT ARE IN THE L/M30S. THIS BOUNDARY WL REMAIN NEARLY
STATIONARY THIS MORNING...BEFORE DROPPING SOUTH ACRS THE CENTRAL
CPV AND PARTS OF THE SLV LATER TODAY...AS SFC LOW PRES PASSES TO
OUR EAST. TEMPS AT BTV SHOULD WARM INTO THE MID/UPPER 30S BY
EARLY AFTN...THEN QUICKLY DROP WITH FROPA BTWN 19Z-21Z THIS AFTN
INTO THE 20S. MEANWHILE...GIVEN THE SHALLOW NATURE OF THIS
BOUNDARY...LITTLE CHANGE IN TEMPS CAN BE EXPECTED ACRS THE HIGHER
TRRN OF THE GREEN/DACK MTNS. THE POTENTIAL FOR FREEZING
RAIN/SLEET WL HAVE TO BE WATCHED CAREFULLY THIS AFTN AS BOUNDARY
DROPS SOUTH ACRS THE CPV...WITH SOME MINOR ICE ACCUMULATION
POSSIBLE TWD THE EVENING COMMUTE. A SPS MAYBE NEEDED TO HIGHLIGHT
POTENTIAL. OTHERWISE...GENERAL 2 TO 6 INCHES OF SNOW LOOKS GOOD
ACRS THE NORTHERN CWA AND MUCH LESS TO THE SOUTH. POPS RANGE FROM
100% INTERNATIONAL BORDER TO CHC SOUTHERN VT.

WINTER WX ADVISORY CONTINUES THRU UNTIL 4 AM SATURDAY ACRS
NORTHERN NY AND WL BE EXPANDED EAST INTO NORTHERN VT FOR 2 TO 6
INCHES OF SNOW...WITH SOME MINOR ICE ACCUMULATION POSSIBLE.

BIG PICTURE SHOWS DIGGING CLOSED 5H/7H CIRCULATION ACRS SOUTHERN
CA WITH NUMEROUS EMBEDDED 5H VORT EJECTING FROM SW TROF ACRS THE
OHIO VALLEY INTO THE NORTHEAST CONUS. THIS ENERGY ALOFT IS
INTERACTING WITH INCREASED SUB-TROPICAL MOISTURE...FROM JET ACRS
NORTHERN MEXICO TO PRODUCE AREAS OF PRECIP FROM THE CENTRAL
PLAINS INTO THE GREAT LAKES. MEANWHILE...SFC ANALYSIS SHOWS A
SHARP COLD FRNT APPROACHING THE INTERNATIONAL BORDER THIS MORNING
WITH TEMPS BELOW 0F NOTED BEHIND THIS FRNT ACRS CENTRAL CANADA.
THIS BOUNDARY WL SLOWLY DRIFT SOUTH THIS AFTN...WHILE FLW ABOVE
850MB REMAINS FROM THE SOUTH/SOUTHWEST WINDS. SFC LOW PRES WL
TRACK ALONG THIS BOUNDARY TODAY AND PRODUCE OCCASIONAL MIXED
PRECIP...WITH GREATEST CHANCE FOR ACCUMULATING SNOWFALL OF 3 TO 6
INCHES FROM KMSS TO ELLENBURG DEPOT TO JAY PEAK AND MUCH LESS
FURTHER SOUTH AS BL TEMPS WARM WELL INTO THE 30S TO NEAR 40F. AS
SFC LOW PRES TRACKS EAST OF OUR CWA...LLVL SHALLOW COLD AIR MASS
QUICKLY ADVECTS DOWN THE CPV/SLV WITH A SHARP FALL IN TEMPS NOTED
OFF THE HIGH RESOLUTION MODELS. THIS SHOWS TEMPS NEAR 40F AT 18Z
AT BTV...BUT QUICKLY FALL INTO THE M/U 20S BY THIS EVENING AS
WINDS SHIFT TO THE NORTH AND LLVL COLD AIR DRAINS DOWN THE CPV
AND SLV. THIS WL HELP TO ENHANCED LLVL FGEN FORCING...COMBINED
WITH FAVORABLE POSITION OF 85H JET OF 40 TO 50 KNOTS AND STRONG
EMBEDDED 5H VORTS ALOFT WL RESULT IN PERIODS OF LIGHT TO MODERATE
PRECIP ACRS OUR NORTHERN CWA THRU THIS EVENING. WL MENTION POPS
NEAR 100% NEAR THE BORDER...BUT TAPER TO CHC ACRS RUTLAND/WINDSOR
COUNTIES AS FORCING/MOISTURE IS LIMITED TODAY ACRS THIS REGION.
TEMPS WL RANGE FROM THE U20S/L30S SLV TO MID 40S SOUTHERN VT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS OF 350 AM EST THURSDAY...A SIGNIFICANT ICE STORM IS LIKELY
WITH WIDESPREAD POWER OUTAGES POSSIBLE ACRS THE SAINT LAWRENCE
AND PARTS OF THE CHAMPLAIN VALLEYS LATE SAT INTO SUNDAY.

WINTER STORM WATCH FOR ENTIRE CWA...EXCEPT RUTLAND/WINDSOR
COUNTIES FOR POSSIBLE SIGNIFICANT ICE ACCUMULATION
>0.50...ESPECIALLY CHAMPLAIN AND SAINT LAWRENCE VALLEYS. GIVEN
CRNT THERMAL PROFILES HIGHER TRRN ABOVE 1000 FEET MAY SEE VERY
LIMITED ICE ACCUMULATION AND MOSTLY A RAIN EVENT.

VERY COMPLEX AND DIFFICULT FCST PERIOD...WHICH WL PROBABLY CHANGE
SEVERAL MORE TIMES OVER THE NEXT COUPLE OF DAYS. OVERALL...ALL
MODELS HAVE TRENDED SLIGHTLY COLDER WITH THERMAL PROFILES AND
HAVE SHIFTED THE SFC LOW TRACK SLIGHTLY FURTHER SOUTH. STILL
ANTICIPATING A VERY COMPLEX LLVL THERMAL PROFILE ACRS OUR
CWA...WHICH WL HAVE HUGE IMPLICATION ON PRECIP TYPE...ALONG WITH
ELEVATION. ITS HARD TO BELIEVE BUT THE GREATEST CHCS FOR
SIGNIFICANT ICE ACCUMULATION WL BE ACRS THE SAINT LAWRENCE
VALLEY...NORTHERN/CENTRAL CPV...AND PARTS OF THE NORTHEAST
KINGDOM...WHILE MOST OF THE HIGHER TRRN ABOVE 1000 FT WL SEE
MAINLY RAIN WITH UPCOMING EVENT. STILL ANTICIPATING A HUGE TEMP
DIFFERENCE ON SUNDAY WITH MET SHOWING RUTLAND WARMING TO 60F
WHILE...KMSS IS ONLY IN THE M20S. THE WARM TEMPS...COMBINED WITH
SNOW MELT AND QPF COULD PRODUCE SOME HYDRO ISSUES...ESPECIALLY
ACRS CENTRAL/SOUTHERN VT BY SUNDAY AFTN.

LARGE SCALE SYNOPTIC PATTERN SHOWS FULL LATITUDE TROF ACRS THE
CENTRAL PLAINS WITH 5H VORT HELPING TO ENERGIZE SFC LOW PRES ACRS
EASTERN TEXAS BY 18Z SATURDAY. THIS SFC LOW WL TRACK NE INTO THE
MS VALLEY BY 12Z SUNDAY...AND INTO THE NE CONUS BY 00Z MONDAY. A
SHARP LLVL THERMAL BOUNDARY WL BE PRESENT...WHICH IS BEING
PRODUCE BY VERY COLD ARCTIC HIGH PRES ACRS CENTRAL CANADA AND A
BERMUDA TYPE HIGH PRES OFF THE EAST COAST...WITH FAST CONFLUENT
FLW ALOFT. PLENTY OF MOISTURE WL BE AVAILABLE WITH PWS >1.0 OR
200 TO 300% OF NORMAL ACRS OUR CWA...ALONG WITH VERY STRONG LLVL
CONVERGENCE FROM BOUNDARY AND GOOD 925MB TO 850MB FGEN FORCING.
ALSO...HELPING TO ENHANCE MOISTURE ADVECTION WL BE NOSE OF 85H
JET OF 50 TO 70 KNOTS ACRS CENTRAL PA INTO EASTERN NY ON SAT
NIGHT INTO SUNDAY...WHILE A RRQ OF THE POLAR JET IS LOCATED ACRS
CENTRAL CANADA. THIS MOISTURE AND DYNAMICS WL PRODUCE A
WIDESPREAD 0.75 TO 1.50 PRECIP EVENT ACRS OUR REGION...WITH
HEAVIEST AMOUNTS FROM THE DACKS INTO CENTRAL/SOUTHERN VT.
ISOLATED AMOUNTS MAY APPROACH 2.0. EXPECT THE HEAVIER AND
STEADIER PRECIP TO TAPER OFF BY MIDDAY SUNDAY AS DRY SLOT
DEVELOPS ACRS OUR CWA. SOUNDINGS SHOW AREAS OF DRIZZLE WITH
POCKETS OF FREEZING DRIZZLE POSSIBLE AFT 18Z SUNDAY.

VERY COMPLICATED LLVL THERMAL PROFILES WITH SFC HIGH PRES LOCATED
ACRS SOUTHERN CANADA HELPING TO ADVECT A VERY SHALLOW LLVL COLD
AIR MASS INTO OUR CWA...WHILE SOUTH TO SOUTHWEST WINDS BTWN 900MB
AND 700MB WL PUSH VERY WARM AIR ALOFT. GIVEN THE VERY SHALLOW AIR
MASS...THINKING BEST CHC FOR SIGNIFICANT ICE ACCUMULATION WL BE
ACRS THE VALLEYS BLW 1000 FT...ESPECIALLY THE SLV AND
NORTHERN/CENTRAL CPV. BOTH THE NAM/LOCAL WRF SHOW STRONG LLVL CAA
WITH 1000MB TEMPS BTWN -2C AND -8C ACRS THE CPV/SLV...WHILE ACRS
THE HIGHER TRRN VALUES ARE BTWN +4 TO +10C...EVEN ACRS EASTERN
VT. THIS LLVL COLD AIR REMAINS LOCKED IN PLACE DURING MOST OF THE
EVENT...WITH BUFKIT SOUNDINGS SHOWING 0.75 TO 1.25 OF QPF
FALLING IN THE FORM OF FZRA AT MSS/BTV/PBG...WHILE MAINLY PLAIN
RAIN IS THE PRECIP TYPE AT MPV/SLK/RUT/VSF. THIS WL RESULT IN
SIGNIFICANT ICE ACCUMULATION IN THE VALLEY...WITH DIFFICULT
DRIVING AND POWER OUTAGES LIKELY. WL ISSUE WATCH FOR ALMOST
ENTIRE AREA EXCEPT RUTLAND/WINDSOR COUNTIES...GIVEN STILL SOME
UNCERTAINTY ON STORM TRACK AND THERMAL PROFILES...AS A SLIGHTLY
FURTHER SOUTH TRACK WOULD RESULT IN DEEPER COLDER AIR AND MORE
ICE FOR EVEN THE HIGHER TRRN. THINKING EVENTUALLY AN ICE STORM
WARNING WL BE NEEDED FOR THE CPV/SLV AND PARTS OF THE NEK...WITH
ADVISORY TYPE EVENT FOR MTNS OF NY INTO CENTRAL VT FROM SAT INTO
SUNDAY.

FOR TEMPS TONIGHT EXPECT A LARGE RANGE BTWN LOWS IN THE L20S
SLV/NORTHERN CPV TO M/U 30S ACRS SOUTHERN RUTLAND/WINDSOR
COUNTIES. ON SATURDAY...TEMPS WL WARM INTO THE 40S SOUTHERN ZNS
TO M/U 30S MTNS AND ONLY IN THE 20S SLV AND PARTS OF THE NORTHERN
CPV. TEMPS ON SUNDAY WL RANGE FROM THE COOLER 20S TO NEAR 30
AROUND KMSS TO NEAR L/M 50S ACRS SOUTHERN RUTLAND/WINDSOR
COUNTIES...WITH VALUES IN THE U30S TO LOWER 40S IN THE MTNS. THE
COLDEST READINGS WL BE ACRS THE CPV AND SLV AREAS AND PARTS OF
THE NEK.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 350 AM EST THURSDAY...PRECIPITATION WILL FINALLY TAPER OFF
SUNDAY NIGHT AS THE WARM FRONT AND SURFACE LOW EVENTUALLY MOVE
EAST OF THE AREA. THERMAL PROFILE SHOULD ALSO BEGIN TO TREND
TOWARD MAINLY A MIX OF RAIN AND SNOW FOR SUNDAY NIGHT AND
EVENTUALLY TO JUST SNOW SHOWERS AS COLD AIR ADVECTION DEVELOPS
OVER THE AREA. THE COLD AIR ADVECTION WILL CONTINUE INTO TUESDAY
AND WEDNESDAY...AND WITH HIGH PRESSURE BUILDING IN...COLDER AND
DRIER WEATHER IS EXPECTED FOR CHRISTMAS EVE AND CHRISTMAS DAY. A
RETURN TOWARD SEASONAL TEMPERATURES IS EXPECTED ON THURSDAY ALONG
WITH THE CHANCE FOR SOME SNOW SHOWERS AS AN UPPER LEVEL TROUGH OF
LOW PRESSURE MOVES INTO THE REGION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...MIXED PRECIPITATION IS IMPACTING BTV...PBG
AND SLK THIS MORNING AND WILL CONTINUE AS SURFACE BOUNDARY
REMAINS DRAPED ACROSS THE AREA. PRECIP HAS LIGHTENED
CURRENTLY...THOUGH THERE WILL BE OCCASIONAL HEAVIER PERIODS OF
RAIN AS SEVERAL WAVES OF MOISTURE MOVE ALONG AFOREMENTIONED
BOUNDARY. SNOW CONTINUES AT MSS WHICH IS SOLIDLY IN THE COLD
SECTOR. RUT REMAINS DRY. MPV WILL ALSO SEE SOME MIXED PRECIP.
THINK THAT BOUNDARY WILL SINK SOUTH AGAIN OVERNIGHT AND PRECIP
WHICH CONTINUES WILL CHANGE OVER TO SNOW FROM ABOUT 00Z ONWARD.
PRECIP WILL BE ENDING BY ABOUT 06Z...WITH A BREAK IN THE ACTION
AHEAD OF NEXT WAVE OF PRECIP TOWARDS SATURDAY AFTERNOON. IN SNOW
OVERNIGHT VISBYS WILL LOWER TO MVFR AND IFR CATEGORIES.

OUTLOOK 18Z SATURDAY THROUGH TUESDAY...

18Z SATURDAY THRU 00Z MONDAY...IFR/MVFR IN WIDESPREAD MODERATE TO
POSSIBLY HEAVY WINTRY MIXED PRECIPITATION.

00Z MONDAY ONWARD...VFR/MVFR WITH SCATTERED SHSN/FLURRIES...ESP
AT KSLK/KMPV.

&&

.HYDROLOGY...
STORM TOTAL PRECIPITATION WILL RANGE BTWN 0.75 AND 1.50 WITH
LOCALIZED HEAVIER AMOUNTS CLOSE TO 2 POSSIBLE BY SUNDAY AFTN.
THE HEAVIER AND STEADIER PRECIP SHOULD TAPER OFF BY MIDDAY
SUNDAY...AS A WELL DEFINED DRY SLOT DEVELOPS ACRS THE REGION.
MOST OF THE QPF WL FALL IN THE FROZEN PHASE ACRS OUR NORTHERN
CWA...BUT RAIN IS EXPECTED OVER CENTRAL AND SOUTHERN
VT...ESPECIALLY IN THE HIGHER TRRN. THIS COMBINED WITH MELTING
SNOW PACK AND ASSOCIATED RUNOFF WL CAUSE SIGNIFICANT RISES ON
STREAMS AND RIVERS. THE OTTER CREEK...MAD RIVER...AND AUSABLE
RIVER WL HAVE TO BE WATCHED CLOSELY. IN ADDITION...SOME MINOR ICE
JAM FLOODING WL BE POSSIBLE IN SMALLER STREAM BASINS. A FLOOD
WATCH MAYBE NEEDED LATER TODAY...FOR THE POTENTIAL OF MINOR
FLOODING.

&&

.EQUIPMENT...
AS OF 647 PM EST THURSDAY...KTYX RADAR IS DOWN UNTIL FURTHER
NOTICE DUE TO MOTOR FAILURES. TECHS HAVE ORDERED PARTS BUT NO
ESTIMATION AS TO WHEN KTYX WILL BE BACK IN SERVICE IS KNOWN AT
THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR VTZ001>003-
     016.
     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR VTZ001>010-016>018.
NY...WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR NYZ026>031-
     087.
     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...TABER
NEAR TERM...JMG/TABER
SHORT TERM...TABER
LONG TERM...EVENSON
AVIATION...EVENSON/NEILES
HYDROLOGY...TABER
EQUIPMENT...WFO BTV
Hazardous weather outlook, Dec 20, 4:32 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
432 AM EST FRI DEC 20 2013

NYZ026>031-087-210945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-
432 AM EST FRI DEC 20 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ034-035-VTZ004>010-017-018-210945-
WESTERN ESSEX-EASTERN ESSEX-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN CHITTENDEN-
EASTERN ADDISON-
432 AM EST FRI DEC 20 2013

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

A WINTRY MIX OF PRECIPITATION IS EXPECTED TODAY ACROSS THE REGION
WITH SNOW ACCUMULATIONS OF A DUSTING TO 2 INCHES POSSIBLE...ALONG
WITH A TRACE OF ICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ011-012-019-210945-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
432 AM EST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN WILL DEVELOP ON SATURDAY WITH POCKETS OF FREEZING RAIN
LIKELY IN THE COLDER VALLEYS. A MINOR ICE ACCUMULATIONS IS
POSSIBLE. THE COMBINATION OF MELTING SNOW AND THE POTENTIAL FOR
HEAVY RAINFALL WILL RESULT IN SHARP RISES ON LOCAL WATERWAYS ON
SUNDAY. SOME MINOR FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ001>003-016-210945-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-EASTERN FRANKLIN-
432 AM EST FRI DEC 20 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 20, 10:30 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1030 AM EST FRI DEC 20 2013

NYZ034-035-VTZ005-202100-
WESTERN ESSEX-EASTERN ESSEX-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...LAKE PLACID...PORT HENRY...
TICONDEROGA...BURLINGTON
1030 AM EST FRI DEC 20 2013

...SPECIAL WEATHER STATEMENT...

PATCHY AREAS OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE WILL
BE POSSIBLE ACROSS PORTIONS OF ESSEX COUNTY NEW YORK...AND
CHITTENDEN COUNTY IN VERMONT THROUGH THE LATE MORNING AND
EARLY AFTERNOON HOURS. THE HIGHEST PROBABILITY OF SEEING
FREEZING RAIN WILL BE IN THE LOWER ELEVATIONS OF THE CHAMPLAIN
VALLEY WHERE COLDER AIR WILL BLEED SLOWLY SOUTHWARD TODAY. WHILE
ICE ACCUMULATIONS ARE EXPECTED TO BE VERY LIGHT...AREA ROADS MAY
BECOME LOCALLY QUITE SLICK. IF PLANNING TRAVEL IN THESE AREAS
TODAY...PLEASE BE AWARE OF THIS POSSIBILITY.

JMG

The radar

The Burlington radar (KCXX), 33 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

8 ice storm, 1 flash flood. Local standard time, as filed.

Ice Storm, Grand Isle

When
December 20, 2:00 PM EST to December 22, 10:00 AM EST
Where
Grand Isle forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Freezing rain accumulated around an inch across Grand Isle causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Western Franklin

When
December 20, 2:00 PM EST to December 22, 12:00 PM EST
Where
Western Franklin forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Freezing rain accumulated 1 to 1.25 inches across portions of Franklin county, as well as an inch of sleet, causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Western Chittenden

When
December 20, 3:00 PM EST to December 22, 10:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Freezing rain accumulated between 3/4 to one inch, along with more than an inch of sleet in portions of Chittenden county, causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Eastern Franklin

When
December 21, 8:00 AM EST to December 22, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Freezing rain accumulated an half to one inch across eastern Franklin county, as well as an inch of sleet, causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Eastern Chittenden

When
December 21, 2:00 PM EST to December 22, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Freezing rain accumulated around an half inch /0.50/ inch across eastern Chittenden county, as well as an inch of sleet, causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Lamoille

When
December 21, 3:00 PM EST to December 22, 12:00 PM EST
Where
Lamoille forecast zone
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Freezing rain accumulated between 3/4 to one inch, across portions of Lamoille county, especially the Lamoille River valley, causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Western Addison

When
December 21, 4:00 PM EST to December 22, 9:00 AM EST
Where
Western Addison forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Freezing rain accumulated around 1/2 inch, across portions of western Addison county, especially along the Canadian border, causing numerous vehicle accidents as well as damage to trees and utility lines.

Ice Storm, Orleans

When
December 21, 5:00 PM EST to December 22, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Freezing rain accumulated between 1/2 to 3/4 inch, across portions of Orleans county, especially along the Canadian border, causing numerous vehicle accidents as well as damage to trees and utility lines.

Flash Flood, Caledonia

When
December 22, 12:40 PM EST to 11:00 PM EST
Where
Caledonia County, 0.64 mi SSE of Lyndonville Arpt to 1.82 mi SSE of Lyndon
Cause
Ice Jam
Property damage
$15,000
Reported by
Public
Coordinates
44.561, -72.016

An ice jam developed in Lyndonville at the confluence of the East and West Branches of the Passumpsic River. Water inundated the intersection of Routes 122 and 5 on the north side of Lyndonville. The Northeast Kingdom Mobile Home Park along the East Branch of the Passumpsic was evacuated due to high water.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483519, 483522, 483524, 483521, 483520, 483525, 483528, 483527, 484365.